Q. What do shaky hands and numb toes while walking point to?

Answered by
Dr. Anshul Varshney
and medically reviewed by Dr. Sneha Kannan
This is a premium question & answer published on Feb 27, 2016 and last reviewed on: May 23, 2019

Hi doctor,

I had my first appointment with a neurologist this week. I am a 21 year old student. The past several years I have been dealing with shaky hands, worse on my left side, that has continuously gotten worse. I also have hypothyroidism and had hoped that as my thyroid balanced out, the shaking would decrease, but it has only gotten worse and now the shaking often moves up my arms and makes it very difficult to write or work. Within the past year, I have noticed that some of my toes go numb while walking and can stay numb for several days. Recently I have noticed numbness in my right arm at times. My neurologist first thought it could be from stress, but then proceeded to run through a series of tests where he mentioned that the reflexes in my feet were very uncommon and that my pupils also were not working the way it should. He asked about any back pain, I told him I struggle with that as well. He then did a test where I would touch my nose then his finger, I could do it on my right side, but missed every time on the left. He ended up taking quite a bit of blood and asked to get MRI of head and cervical spine this week. He did mention that this could be serious and heavy, but not much else. Currently I am on Levothyroxine. I am starting to get nervous and wanted to see if anyone had any input or ideas about possibilities or conditions that could be wrong with me? Thank you so much.

#

Hello,

Welcome to icliniq.com.

Your history is suggestive of neurological issues with very less possibility of anxiety.

Following are the possibilities that I can think of :

  1. Amylotropic lateral sclerosis (ALS).
  2. Multiple sclerosis.
  3. Young onset Parkinson's disease.
  4. Parkinson's plus syndrome.
  5. Drug induced Parkinson's.

Now to help you better, I need following answers from you. Please think in detail and answer :

Have you ever been admitted in hospital for vomiting? Or ever received any injections for vomiting for long? Do you notice any visual issues? Is there any tingling or numbness in legs? Do you have any difficulty in holding objects? Do you experience any cervical pains? Are you suffering from weight loss or memory loss? Have you noticed any other neurological issues in life? Please check with your family for answers that you are not sure about. I mean that any previous significant history of such episodes in childhood.

Hello doctor,

Thank you for your response.

No, I have not been hospitalized for vomiting. Yes, I sometimes struggle with my vision looking blurry, and last week when I visited my neurologist, he was a little concerned with the eye test results. In the past few months I have noticed numbness in some of my toes, occasional tingling in legs. I do not struggle to hold things. Sometimes I just cannot use the object because my hands can be so shaky. No I do not have any cervical pain but have back pain. When I found out about my thyroid problem, I had gained quite a bit of weight suddenly. It has taken about two and a half years to get my thyroid balanced out, but mid of this year I lost about 40 pounds. I assumed it was my thyroid getting back in check, weight is still dropping off slowly. I do have a hard time with my memory. No other neurological issues. Thank you again for your help.

#

Hello,

Welcome back to icliniq.com.

Based on your symptoms, I would like to evaluate you for multiple sclerosis.

Now, you need the following investigations:

  1. MRI brain with spine screening.
  2. Optic nerve examination.
  3. Nerve conduction velocity (NCV) testing.

NCV testing to rule out carpel tunnel syndrome and this is a common reason for nerve compression in hypothyroidism.

If these investigations come out to be normal then your symptoms would be probably due to anxiety and hypothyroidism only.


Was this answer helpful?

 | 


Related Questions:
I have numbness in my left foot.What could have caused this?

If the answers to above questions are no, my suggestion to you will be to wait for a few days and start with medications for neuropathic symptoms like Pregabalin or Gabapentin along with vitamin B 12 supplementation, and it i...   Read full

I feel numbness in penis. Is it due to nerve impingement?

I suggest back strengthening exercises and Pregabalin 75 mg once a day for two weeks ...   Read full

Suggest ayurvedic treatment for vision problems and fibrocystic mastopathy.

 I am currently on Enalapril, Aspirin, Lutein Complex (for eyes), Isotine Eye Drop, and urea and blood test are normal ... To improve your vision, I suggest you take Phyllanthus niruri (gale of the wind) and Aegle marmelo...   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Also Read


Why Do Some COVID-19 Patients Test Negative?
COVID-19 has resulted in a pandemic and has caused serious health crises worldwide. When we develop the symptoms of COV...  Read more»
Post-Traumatic Stress Disorder (PTSD): Reliving the Trauma
PTSD is a mental health condition where the person who undergoes an extremely stressful condition, develops disturbing t...  Read more»
Remdesivir - Uses, Dosage, Side Effects, Drug Warnings, and Precautions
Remdesivir is a broad-spectrum antiviral medication. It is the only medicine approved for COVID-19 treatment. To know ab...  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.